Purpose: To check for an association between carbamazepine (CBZ) use by the mother during pregnancy and congenital eye malformations (i.e., anophthalmia, microphthalmia, and coloboma) in the child, as suggested by Sutcliffe et al. (1998), who reported four cases.
Methods: We checked all the cases with these eye malformations for CBZ use by the mother in the EUROCAT Northern Netherlands dataset, which registers infants with congenital malformations and records possible teratogenic exposures (including medication taken by the mother). We also reviewed 13 studies in the literature.
Results: The EUROCAT dataset recorded 77 cases of anophthalmia, microphthalmia, or coloboma, but none with prenatal exposure to CBZ. Prenatal CBZ exposure was recorded in seven other cases without congenital eye malformation. Large studies in the literature on the teratogenic effects of CBZ (and other antiepileptic drugs), including data from the MADRE database, revealed no association between these congenital eye malformations and prenatal CBZ exposure. One case reported bilateral anophthalmia and other congenital anomalies after prenatal exposure to CBZ in combination with vigabatrin and dexamethasone.
Conclusions: Our data do not support Sutcliffe's suggestion that prenatal CBZ exposure may result in congenital eye malformations. However, despite the large population represented, both the low birth prevalence of these congenital eye malformations and the low prevalence of CBZ exposure during pregnancy make it difficult to exclude an increased relative risk. The many large prospective and retrospective studies in the literature seem to agree with our findings, although there is still uncertainty about the teratogenic effect of CBZ in polytherapy.